Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 19, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2001, 9:57 PM CDT for Butler County, Cowley County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 9:57 PM CDT (02:57 UTC)
- Expired
- Apr 6, 2001, 11:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 10:14 PM CDT | Thunderstorm Wind 52 E | Douglass, KS | |
| Apr 6, 10:17 PM CDT | Thunderstorm Wind 52 E | Augusta, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 070257 SVRICT KSC015-035-070400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 957 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1100 PM CDT. * AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM BEL AIRE TO 4 MILES NORTHWEST OF GEUDA SPRINGS...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF DOWNTOWN WICHITA TO 10 MILES NORTHWEST OF ARKANSAS CITY...MOVING NORTHEAST AT 65 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1100 PM CDT... BENTON... DOUGLASS... DEXTER... BURDEN... ATLANTA... LATHAM... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... THIS IS A DANGEROUS LINE OF STORMS. SEEK A STURDY SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER AND COWLEY COUNTIES UNTIL 1100 PM CDT. LAT...LON 3790 9713 3706 9714 3719 9653 3811 9654 /WOLF NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 9:48 PM CDT, 9 minutes earlier.
Area forecast discussion, Apr 6, 9:48 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 948 PM CDT FRI APR 6 2001 ...MESOSCALE UPDATE... LTL CHG TO PREV THINKING. TSTMS CONT TO MOVE INTO LESS STABLE AIR AND THUNDERSTORM SIZE/ORGANIZATION REFLECT THIS. THE PRIMARY THREAT WILL CONT TO BE SVR WND. WE HAVE RECEIVED NUMEROUS REPORTS OF ESTD 50 TO 60 MPH WINDS...BOTH ON INFLOW AND IN THE STORMS. INITIALLY HAD PLANNED TO LIMIT WARNINGS TO BEST ORGANIZED SIGNATURES. THIS HAS BEEN COMPLICATED BY A COMBO OF STG WNDS/DRY AIR MIXING DOWN...AS EVIDENCED BY 98KT GUST AT KRSL. THOSE STORMS HAVE BECOME MORE NW-SE ORIENTED WHICH MAXIMIZED GUSTS AT SFC. ANY OF THE STORMS MAY PRODUCE MARGINALLY SVR WNDS FM THERMODYNAMICS. WL ALSO NEED TO MONITOR FOR PSBLTY OF WAKE LOW. HOWERTON
In the hours before
Special weather statement, Apr 6, 7:38 PM CDT, 2 hours 19 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070138- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 638 PM CST FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
Special weather statement, Apr 6, 9:09 PM CDT, 48 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-070600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 909 PM CDT FRI APR 6 2001 ...STRONG WINDS ARE LIKELY THROUGH 1 AM... WINDS OF 50 TO 60 MPH WILL BE LIKELY OVER THE REGION THROUGH 1 AM. ANY OF THE STORMS ACROSS THE AREA MAY PRODUCE ISOLATED WIND DAMAGE. THE STRONG WINDS EITHER MAY OR MAY NOT BE ASSOCIATED WITH THUNDERSTORMS OR RAIN. EVERYONE SHOULD BE PREPARED FOR STRONG WINDS THROUGH 1 AM. STAY AWAY FROM WINDOWS AND REMAIN INDOORS. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 8:46 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 44 min |
| Apr 6, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 40 min |
| Apr 6, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 6, 9:20 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 40 min |
| Apr 6, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| Apr 6, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 54 min |
| Apr 6, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Apr 6, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.